Be Cautious – Hormonal Birth Control May Increase Cancer Risk

It may be time to rethink your birth control choice. A major study recently published in the New England Journal of Medicine linked hormonal birth control use to a significant increase in the risk of breast cancer.

The study followed 1.8 million Danish women for over 10 years, ages 15 to 49. Over the course of the study, 11,517 cases of breast cancer occurred. Those taking hormonal contraceptives displayed a 20 percent increase in relative risk of breast cancer compared to nonusers. The longer a woman had been taking hormonal contraceptives, the more at risk for breast cancer she was. For every 100,000 women, there were an additional 13 cases of breast cancer among those taking hormonal contraceptive compared with those abstaining. Although these increases may seem small, they are very clear and defined. Hormonal birth control increases breast cancer risk.

And this doesn’t just cover the Pill. Hormonal contraceptives include any form of birth control that uses synthetic hormones, whether it is the Pill, the hormonal IUD, patches, rings or injections. According to this groundbreaking study, prolonged use of any of these contraceptives could increase your personal risk of breast cancer by up to 20 percent.

According to the CDC, 62 percent of women use some form of contraceptive across the United States. Unsurprisingly, between 50 and 60 percent of women currently using contraceptives rely on a hormonal method. Do the math. That’s a lot of women utilizing hormonal birth control.

The real issue is that doctors have been prescribing hormonal contraceptives like the Pill as a sort of panacea for all sorts of female disorders, from acne to hormonal imbalance to menstrual irregularity. But many doctors don’t address the potential dark sides of hormonal contraceptives—the mood swings, the weight gain, the breast tenderness, the cravings, the loss of libido, the hormonal chaos. For some women, including myself, hormonal contraceptives have the ability to take away all that is wonderful and unique about being female. Although more research is always needed, an increased breast cancer risk is one side effect most women simply won’t tolerate.

When hormonal contraceptives were originally introduced, hormone levels were dosed in much higher concentrations than they are today. Such high doses are shown to increase the risk of breast cancer, among other worrisome side effects, so hormone levels were drastically reduced while still maintaining the Pill’s effectiveness. However, it seems that even with our modern, mild doses of hormones, an increased incidence of breast cancer is still at play. It’s just unfortunate that it took over 50 years to figure it out. Talk to your doctor about other contraceptive options if you want to avoid synthetic hormones and always do your research. Trust your instincts; only you know what works best for your body.

Related on Care2:

41 comments

Jerome S
Jerome S27 days ago

thanks

SEND
Jerome S
Jerome S27 days ago

thanks

SEND
Jim V
Jim Ven27 days ago

thanks for sharing

SEND
Jim V
Jim Ven27 days ago

thanks for sharing

SEND
John B
John Babout a month ago

Thanks for sharing.

SEND
Paulo R
Paulo R2 months ago

ty

SEND
Paulo R
Paulo R2 months ago

ty

SEND
natasha p
Past Member 2 months ago

I don't take it, I get very sick

SEND
Amanda M
Amanda M2 months ago

Let's not forget that hormonal contraception also DECREASES the risks of certain cancers as well! And for many of us women, the Pill is literally a lifesaver. Any woman who has suffered from severe menstrual symptoms such as killer cramps, severe bleeding, an irregular cycle, and that wonderful little hormonal roller coaster that I like to refer to as "PMS squared" (perimenopause actually is making those things WORSE) and whose symptoms improved or disappeared while on the Pill can tell you that. Believe me, there is NOTHING "wonderful" about being female with all that mess going on, and I wish to hell that I could go back on the pill now because this perimenopause s#$t is even worse-it's all my symptoms roaring back with a vengeance and then some. Throw in night sweats, even more whacked-out cycles, weight gain, pre-period migraines, digestive issues related to the hormonal flip-flop, and the runamuck facial hair (WTF is up with THAT one?!?!), and you wonder why I say men have it WAY easier! Spending nine years on the Pill not only prevented unwanted pregnancies, but also spared me all of that and allowed me to live a normal life. Besides, the risk of cancer is still VERY small compared to the risk just from breathing the polluted air that we'll soon have to chew on with the EPA easing restrictions on emissions. Make sure you do your research from reputable, scientifically accurate sites and not anti-choice or religion-based propa

SEND
Paulo R
Paulo R2 months ago

ty

SEND